Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Great Falls, MT

August 2, 2011Cascade County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 2, 2011, 8:01 PM MDT for Cascade County, Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 8:01 PM MDT (02:01 UTC)
Expired
Aug 2, 2011, 8:45 PM MDT
In force
44 min
Issued by
NWS Great Falls, MT

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 8 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.0 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3284 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WWUS85 KTFX 030201
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
801 PM MDT TUE AUG 2 2011

MTZ012-030245-
CASCADE MT-
801 PM MDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 845
PM MDT...

AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CASCADE...MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   ULM...
   SUN PRAIRIE...
   GREAT FALLS...
   BLACK EAGLE...
   SAND COULEE... TRACY... CENTERVILLE... STOCKETT AND  MALMSTROM
  AFB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4767 11111 4711 11084 4708 11165 4757 11180
TIME...MOT...LOC 0200Z 258DEG 25KT 4735 11152

$$

NL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:00 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 2, 6:00 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT TUE AUG 2 2011

.DISCUSSION...

TONIGHT THROUGH THURSDAY...SHORT TERM FORECAST REMAINS UNCHANGED
WITH SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EXPECTED EACH DAY. CONVECTIVE ACTIVITY HAS ALREADY STARTED OVER
SOUTHWEST MONTANA AND SOUTHERN PORTIONS OF CENTRAL MONTANA. THIS
ACTIVITY WILL CONTINUE TO ADVECT TO THE EAST-NORTHEAST THROUGH THE
AFTERNOON AND EVENING. SINCE LOW LEVELS REMAIN VERY WARM AND DRY
ANY STORMS THAT DEVELOP POSE A RISK OF STRONG AND GUSTY OUTFLOW
WINDS WHILE THE RISK FOR HAIL SHOULD REMAIN RELATIVELY LOW. THIS
PATTERN CONTINUES FOR WEDNESDAY AND THURSDAY AFTERNOONS AS WELL.
TEMPERATURES DURING THE SHORT TERM WILL REMAIN ABOVE SEASONAL
AVERAGES AND WINDS SHOULD BE GENERALLY LIGHT. MPJ

THURSDAY NIGHT THROUGH TUESDAY...WEST-SOUTHWESTERLY FLOW ALOFT
WILL CONTINUE TO BRING MONSOONAL MOISTURE INTO THE FORECAST AREA.
THIS WILL KEEP CHANCES OF PRECIPITATION ACROSS THE
AREA...ESPECIALLY OVER THE MOUNTAINS WHERE TERRAIN WILL ENHANCE
LIFT AND INSTABILITY. STRONGEST WAVE OF ENERGY AND PACIFIC TROUGH
WILL MOVE OVER THE AREA ON FRIDAY SO HAVE CONTINUED TO INCREASE
POPS. OTHERWISE...MODELS SEEM TO BE IN BETTER AGREEMENT WITH MINOR
DIFFERENCES REGARDING TIMING OF SHORTWAVES SO HAVE KEPT SLIGHT
CHANCE TO CHANCE POPS IN THE FORECAST THROUGHOUT THE PERIOD. BEST
PRECIP CHANCES WILL BE IN THE LATE-AFTERNOON AND EVENING WITH THE
GREATEST DIURNAL INSTABILITY. FLOW ALOFT TURNS MORE ZONAL BY
SATURDAY AS THE RIDGE OVER THE CENTRAL U.S. BEGINS TO BREAK DOWN.
HIGH TEMPERATURES WILL BE AROUND 5 DEGREES ABOVE SEASONAL AVERAGES
THROUGH THE PERIOD. MLS

&&

.AVIATION...
UPDATED 0000Z.
EXPECT A CONTINUATION OF THE RECENT PATTERN OF MOSTLY CLEAR
SKIES IN THE MORNING GIVING WAY TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER SOUTHERN MONTANA BY MID-AFTERNOON. STORMS SPREAD
TO NORTH CENTRAL MONTANA LATE IN THE AFTERNOON TO EARLY EVENING.
EXPECT THUNDERSTORM ACTIVITY TO PRETTY MUCH END SHORTLY AFTER SUNSET
BUT THERE COULD BE LINGERING SHOWER ACTIVITY THROUGH MIDNIGHT. WINDS
WILL BE BREEZY AND COULD BECOME GUSTY IN THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  89  54  85 /  30  10  20  20
CTB  54  84  49  81 /  20  10  10  20
HLN  57  88  55  88 /  40  20  20  30
BZN  52  87  50  87 /  50  20  30  30
WEY  40  75  39  75 /  40  30  30  30
DLN  52  83  49  81 /  50  20  30  40
HVR  59  89  54  87 /  30  10  10  20
LWT  56  86  54  84 /  30  20  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 2, 4:49 AM MDT, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 AM MDT TUE AUG 2 2011

MTZ008>015-044>055-031100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
449 AM MDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 8:01 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
801 PM MDT TUE AUG 2 2011

MTZ012-030245-
CASCADE MT-
801 PM MDT TUE AUG 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 845
PM MDT...

AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CASCADE...MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   ULM...
   SUN PRAIRIE...
   GREAT FALLS...
   BLACK EAGLE...
   SAND COULEE... TRACY... CENTERVILLE... STOCKETT AND  MALMSTROM
  AFB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4767 11111 4711 11084 4708 11165 4757 11180
TIME...MOT...LOC 0200Z 258DEG 25KT 4735 11152

NL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:48 PM MDTSpecial Weather StatementTFXCascade42 min
Aug 3, 1:28 PM MDTSpecial Weather StatementTFXBroadwater32 min
Aug 3, 1:31 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark29 min
Aug 3, 2:30 PM MDTSevere Thunderstorm WarningTFXBroadwater45 min
Aug 3, 3:29 PM MDTSpecial Weather StatementTFXFergus61 min
Aug 3, 4:13 PM MDTSpecial Weather StatementTFXJudith Basin62 min
Aug 3, 4:40 PM MDTSpecial Weather StatementTFXCascade65 min
Aug 3, 4:53 PM MDTSpecial Weather StatementTFXChouteau67 min
Aug 3, 5:11 PM MDTSpecial Weather StatementTFXMeagher49 min
Aug 3, 5:27 PM MDTSpecial Weather StatementTFXChouteau48 min
Aug 3, 5:29 PM MDTSpecial Weather StatementTFXChouteau31 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.